Alert archive / Florida / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Sep 24, 2002, 5:40 PM EDT for Putnam County, Florida. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2002, 5:40 PM EDT (21:40 UTC)
- Expired
- Sep 24, 2002, 7:30 PM EDT
- In force
- 110 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Putnam County, FL
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KJAX 242140 FFWJAX FLC107-242330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 540 PM EDT TUE SEP 24 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN PUTNAM COUNTY IN NORTHEAST FLORIDA * UNTIL 730 PM EDT * AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PERSISTENT HEAVY RAIN BETWEEN INTERLACHEN AND JOHNSON MOVING VERY LITTLE. THERE HAVE BEEN THREE HOUR DOPPLER RADAR ESTIMATES OF OVER 5 INCHES. ANY ADDITIONAL RAINFALL IS LIKELY TO CAUSE FLOODING. * DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. $$ PETERSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:30 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 24, 2:30 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT TUE SEP 24 2002 MODELS...THE MAIN PLAYER IN OUR WEATHER FOR THE NEXT 60-72 HOURS WILL BE ISIDORE AND MODEL OF CHOICE TODAY CONTINUES TO BE GFS (AVN/MRF) WHICH HAS CONTINUED ITS RATHER IMPRESSIVE HANDLING OF THIS SYSTEM. THE SOUTHERN TURN OF THE STORM OVER THE YUCATAN WAS WELL PROGGED 3 DAYS OUT AND EVEN THOUGH THE TURN OCCURRED NEAR 120 NM EAST OF WHERE THE MODEL WAS INDICATING THATS STILL IMPRESSIVE. WITH THAT KIND OF A TRACK RECORD SEE NO REASON TO DEVIATE FROM THE GFS RUN (WHICH IS VERY CLOSE TO THE NHC TRACK ANYWAY) WITH RESPECT TO THE SYSTEMS INFLUENCE ON LOCAL CONDITIONS. OUTER RAINBANDS MOVING ONSHORE EMBEDDED IN DEEP LEVEL TROPICAL MOISTURE ARE CAUSING VERY HEAVY RAINFALL ACROSS PORTIONS OF THE FORECAST AREA (FA). WE HAVE AN URBAN AND SMALL STREAM FLOOD ADVISORY OUT FOR PORTIONS OF THE FLORIDA EAST COAST AND EXPECT WELL BE ISSUING THEM ON AND OFF FOR THE NEXT SEVERAL DAYS. FORTUNATELY THE HEAVY RAINFALL THIS MORNING HAS BEEN NORTH AND EAST OF THE CHARGE BASIN FOR BLACK CREEK...SO NO RAPID RISE OF THE CREEK ANTICIPATED YET. WE WILL HAVE TO WATCH THIS CLOSELY OVER THE NEXT SEVERAL DAYS. EXPECT THE HEAVY RAINBANDS TO CONTINUE TO MOVE ONSHORE FOR THE NEXT SEVERAL DAYS. WITH A TROPICAL CYCLONE OVER THE CENTRAL GULF THE HEAVIEST RAINBANDS TEND TO BE CONFINED TO WITHIN 15 MILES OR SO OF THE ATLANTIC COAST AND THIS CASE IS PROVING TO BE NO DIFFERENT. IN THE SHORT TERM WILL KEEP THE HEAVY RAIN FORECAST CONFINED TO THE COASTAL STRIP AND MAKE INLAND CONVECTION HEAVY AT TIMES BUT MORE DIURNAL IN NATURE. DENSE MID-UPPER LEVEL CLOUDINESS WILL INHIBIT DAYTIME HEATING AND AIRMASS DESTABILIZATION INLAND. SHORT TERM BOTTOM-LINE...OVERCAST EVERYWHERE WITH TROPICAL DOWNPOURS FOR THE COAST THROUGH THURSDAY. ON FRIDAY AS THE CENTER CROSSES THE UPPER GULF COAST THE FLOW WILL BECOME MORE SOUTH-SOUTHWESTERLY AND WELL LIKELY SEE A FEW MORE BREAKS IN THE DENSE OVERCAST. THIS SHOULD SERVE TO DESTABILIZE THE ATMOSPHERE EVERYWHERE AND WILL GO WITH HEAVY RAINFALL AND THUNDERSTORMS ACROSS THE ENTIRE FA. EXTENDED...OK ISIDORE WILL MOVE OUT OF THE PICTURE AND ALL EYES TURN TO LILI. THE OFFICIAL NHC 72 FORECAST TRACK HAS THE SYSTEM ON THE NORTHEAST COAST OF CUBA FRIDAY AT NOON. THIS IS ABOUT 770 STATUE MILES SOUTH-SOUTHEAST OF MAYPORT. NOW THE LONG RANGE MODELS ARE FAIRLY SPREAD OUT ON THIS SYSTEM WITH THE 12 UTC GFDL MODEL BRINGING IT ALONG THE SOUTH COAST OF CUBA...THEN BETWEEN THE ISLE OF YOUTH AND CUBA INTO THE EXTREME SOUTHEAST GULF ON SUNDAY (THIS IS BASICALLY THE SAME TRACK AS ISIDORE IN THE LATER PERIOD). THIS IS A SIGNIFICANT BEND TO THE LEFT (WEST) OVER THE PREVIOUS 06 UTC RUN WHICH TOOK THE STORM UP THE WEST COAST OF FLORIDA IN THE LATER PERIOD. THE 24/00 UTC CANADIAN MODEL ALSO BRINGS IT TO THE SOUTHEASTERN GULF ON A WEST-NORTHWEST TRACK THROUGH THE FLORIDA STRAITS (12 UTC RUN WILL ONLY GO TO 72 HOURS). GFDL TAKES THE SYSTEM OVER HISPANIOLA...PROBABLY TOO FAR TO THE NORTH AND THEN BOTH THE NAVY NOGAPS AND GFS MODELS SUGGEST SHARP RECURVATURE FROM THE WINDWARD PASSAGE/SOUTHERN BAHAMAS WITH THE CENTER MOVING NORTH ALONG 75-77 W. LOOKING CLOSER AT GFS...I PLOTTED THE 700-300 MB MEAN WINDS AND STREAMLINES JUST TO GET AN IDEA OF THE BASIC DEEP LEVEL STEERING FLOW. THROUGH THE WEEK A DEEP LEVEL ANTICYCLONE DEVELOPS JUST OVER THE SOUTHEASTERN STATES AND BY FRIDAY EXTENDS ACROSS THE EASTERN SEABOARD FROM THE MISSISSIPPI RIVER EAST TO BERMUDA. THIS SYSTEM BEGINS TO PULL KYLE SOUTHWEST BACK TOWARD THE GREATER ANTILLES. OVER THE WEEKEND THE ANTICYCLONIC CENTER BEGINS TO SHIFT INTO THE ATLANTIC WITH AN UPPER LEVEL LOW DEVELOPING OVER THE FLORIDA STRAITS AND EASTERN GULF. LILI MOVES NORTH IN RESPONSE TO THE THESE TWO SYSTEM IN THE WEAKNESS BETWEEN THEM. AS AN ASIDE...KYLE IS PROGGED TO DROP SOUTHWEST AROUND THE UPPER RIDGE AND COMES FAIRLY CLOSE TO LILI. THE INFLUENCE OF THE TWO SYSTEMS BEING SO CLOSE TO EACH OTHER (IF IT VERIFIES) MIGHT BE INTERESTING. IF ANYTHING A FUJIWHARA EVENT BETWEEN THE TWO WILL LIKELY PULL LILI EVEN FURTHER EAST...AWAY FROM THE AREA OVERALL WILL GO WITH THE IDEA THAT GFSS HOT STREAK CONTINUES AND THE SYSTEM PASSES ABOUT 300-500 MILES EAST OF JACKSONVILLE ON SUNDAY. AS ALWAYS WE NEED TO WATCH A TROPICAL CYCLONE IN THIS POSITION BUT RIGHT NOW I CAN SEE NO GOOD REASON TO BELIEVE THAT LILI WILL BECOME A THREAT TO THE AREA. IN-ANY-CASE...EVEN IF IT MIGHT BECOME A FACTOR...WE HAVE PLENTY OF TIME TO WATCH AND REACT TO IT... SO NO REASON FOR IMMEDIATE CONCERN. WILL KEEP FORECAST PARAMETERS TOWARD NORMAL LATE SEPTEMBER CLIMO CONDITIONS. MARINE...WILL KEEP SMALL CRAFT EXERCISE CAUTION CRITERIA GOING FOR THE NEXT FEW DAYS. WILL HAVE TO WATCH THE EXTENDED AS EVEN A 300- 500 MILE CLOSEST POINT OF APPROACH WILL GENERATE A GOOD EAST SWELL AND MAY MAKE SURF CONDITIONS NEAR INLETS HAZARDOUS. PRELIM AMG WT 072/081 072/084 073 05778 SSI TT 078/082 078/084 079 058+8 JAX TT 073/084 075/088 075 058+8 SGJ TT 078/084 079/085 079 058+8 GNV WT 074/085 076/087 075 05778 OCF WT 074/086 076/087 075 05778 .JAX... .GA...NONE. .FL...NONE. SANDRIK
In the hours before
Special weather statement, Sep 24, 12:34 PM EDT, 5 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1234 PM EDT TUE SEP 24 2002 ...NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE... A SURGE OF MOISTURE MOVING NORTHWARD OVER THE FLORIDA COMBINED WITH INCREASING INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA. PERIODS OF HEAVY RAIN WITH RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE...AND MINOR LOCALIZED FLOODING MAY OCCUR IN LOW LYING AREAS. AREAS EAST OF U.S. HIGHWAY 301 ARE FAVORED FOR THE GREATEST PRECIPITATION ACCUMULATIONS. GUSTY WINDS CAN ALSO BE EXPECTED NEAR AND IN SHOWERS AND STORMS. THE CONVECTION WILL MOVE NORTH NORTHWEST AT AROUND 20 MPH. WHILE NO SEVERE WEATHER IS EXPECTED...SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF SHOWERS AND STORMS PRODUCING FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 4:26 PM EDT | Tornado Warning | JAX | Putnam | 34 min |
| Sep 24, 6:24 PM EDT | Flash Flood Warning | JAX | Duval | 2 hr |
| Sep 24, 7:40 PM EDT | Flash Flood Warning | JAX | Putnam | 110 min |
Nearby
Flash Flood Warnings in Florida, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.